DrugsNews.net

Drugs Xagena

Xagena Mappa
Xagena Newsletter
OncologiaMedica.net
Medical Meeting

Drug-induced hepatotoxicity: Paracetamol and Telithromycin


Adverse drug reactions in the liver are the most common reason for drugs to be taken off the market.

In an article published in New England Journal of Medicine ( NEJM ), lead author Victor J. Navarro, at Jefferson Medical College of Thomas Jefferson University in Philadelphia, writes that liver injuries continue to plague the drug development system, proving very costly to pharmaceutical companies that spend millions of dollars on development, only to find later that a new medicine is potentially toxic to the liver.

Navarro points out that some well-publicized instances of drug poisoning and liver injury from Acetaminophen ( Paracetamol ) overdose have garnered widespread media attention. But Acetaminophen is safe when taken properly. Some abuse it and others suffer accidental injury because they don't realize how much they are taking from other medications as well. Taking Acetaminophen for headache along with decongestants, which also could contain the drug, for flu, for example, could lead to overdoses. Such accidental overdoses with Acetaminophen have only relatively recently been recognized, within the last decade.

A drug's dangerous effects on the liver don't always show up in clinical trials testing the effectiveness of a drug because they are such rare events and are often underreported. In drug trials, usually only a few thousand people are tested. There might be some early signs, but they do not become severe disease. Often, it is not until many thousands of patients are exposed that these factors become evident.

Take Ketek ( Telithromycin ), for example, an antibiotic used to treat respiratory infections.
A report published in the Annals of Internal Medicine described three cases of drug-induced liver disease in patients at one hospital who took the medication, prompting the FDA ( Food and Drug Administration ) to issue a public health advisory warning doctors to monitor patients on Ketek.

Only large prospective trials will provide the missing information on the causes behind drug-related liver toxicity.
Navarro notes that an ongoing National Institutes of Health-supported study at five medical centers looks at drug-induced liver disease by collecting DNA samples and medical histories from patients who have experienced drug reactions.

" Patients who have had drug reactions are prospectively enrolled, histories are accrued, and samples are being collected," he explains, " to better understand what makes these individuals susceptible to the drugs."

Studies need to be done to uncover specific metabolic pathways involved in drug-caused liver injuries, Navarro adds. " Why do certain people develop injuries while others don't ? Some may be susceptible because of a genetic constitution that makes them react to a drug.

Source: Thomas Jefferson University, 2006


XagenaMedicine_2006



Indietro